Hail, Cook
- When
- March 26, 4:00 PM EST
- Where
- Cook County, 1.82 mi SE of Flat Ford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.200, -83.480
Steep mid-level lapse rates with sufficient instability ahead of a cold front sparked numerous thunderstorms across the area with severe weather. Most of the reports were in the form of large hail, and wind damage was confined to the Valdosta area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Steep mid-level lapse rates with sufficient instability ahead of a cold front sparked numerous thunderstorms across the area with severe weather. Most of the reports were in the form of large hail, and wind damage was confined to the Valdosta area. However, significant wind damage did occur in Valdosta due to a downburst.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 26, 1:58 PM EST, 2 hours 2 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
258 PM EDT Tue Mar 26 2024
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER...
.NEAR TERM...
(Through Wednesday)
Issued at 249 PM EDT Tue Mar 26 2024
A very slow-moving front is currently working its way eastward
through the area today with showers and a few thunderstorms along
it. This front will eventually stall out somewhere along the FL
Big Bend and South Central GA later tonight. Showers and storms
are expected to diminish later this evening and tonight with a
lull in activity for most of the night. A second round of
convection is expected to blossom along this boundary sometime in
the pre-dawn hours Wednesday morning before continuing again
through much of the day. While a few strong storms may be
possible, the greatest threat with this system remains the
potential for flooding. A widespread 1 to 3 inches of rainfall is
possible across the eastern 2/3 of the area, with isolated totals
of 5+ also possible. As a result, a Flood Watch remains in effect
from later this evening through at least Wednesday evening. If
easterly trends in the forecast axis of higher rainfall amounts
occur, we may be able to pare back the northwestern portions of
the watch. While the threat still appears possible for the watch
area, confidence is increasing that impacts are more likely across
the eastern FL Big Bend into far South Central GA (Valdosta area).
&&
.SHORT TERM...
(Wednesday night through Thursday night)
Issued at 249 PM EDT Tue Mar 26 2024
There is a large upper level trough moving through the area in this
short term period, as a low from the Gulf Coast swings its way into
the FL panhandle. As the front approaches, the cold front is
expected to stall and become stationary, which would bring heavier
rainfall totals into Wednesday night. Current model guidance is
showing PWATS ranging from 1.6"-1.8", and is projected to stall
around the AL, GA, and FL state boundary intersection (Gulf &
Liberty counties FL through Turner & Worth counties GA). which may
cause some flooding in north FL areas. SPC has issued this general
area to be under a thunderstorm risk on Wednesday evening, but
instability is a limiting factor for this system, as CAPE values are
low.
Lows on Wednesday night are forecasted to range from low to mid 50s
throughout ALB, GA, and FL counties. Highs on Thursday should stay
in the low 70s in AL and GA counties, and mid-70s in the FL
panhandle. Winds should stay calm and northwesterly throughout the
day. Overnight lows should dip down to the mid to upper 40s.
Temperatures on Friday morning will warm back up to the low-to-mid
70s through the day.
&&
.LONG TERM...
(Friday through Monday)
Issued at 249 PM EDT Tue Mar 26 2024
Once the frontal passage moves through on Thursday evening, a high
pressure system in expected to build in on the west and move into
our area for the entire long term forecasting period, bringing some
warm high temperatures in the mid-to-high 80s throughout the week,
with light easterly to southerly winds. Low temperatures will
gradually rise throughout the weekend, ranging from upper 50s to low
60s. Otherwise, conditions are forecasted to stay relatively dry, as
there is no precipitation expected to develop over this upcoming
weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 105 PM EDT Tue Mar 26 2024
MVFR to LIFR restrictions look to enter the area as a front is
currently approaching the region. This front is expected to stall
across the Florida Big Bend, which would impact TLH, ABY, and VLD
through the duration of the TAF period. As the front passes,
expect gusty winds out of the south/southeast across all
terminals along with reduced VSBYs and thunder. VFR conditions
should return to DHN and ECP by the mid morning hours on Wednesday
around 12-15 UTC prior to the end of the TAF period.
&&
.MARINE...
Issued at 249 PM EDT Tue Mar 26 2024
Small craft advisory conditions will continue into tonight west of
Apalachicola with seas around 7 feet. Showers and thunderstorms will
continue across the area through Wednesday with gusty winds,
lightning, and the potential for waterspouts. Boating conditions
will improve after the system exits to the east Thursday through the
weekend.&&
.FIRE WEATHER...
Issued at 249 PM EDT Tue Mar 26 2024
A very slow moving frontal system will bring several rounds of rainfall to
the area through Wednesday night/early Thursday morning. High dispersions
will be possible for areas behind the front (FL Panhandle, SE AL, and SW GA)
on Wednesday afternoon and again areawide on Thursday afternoon. Elevated
fire weather conditions will be possible on Thursday with breezy wins and
low humidity behind the front. After today and Wednesday's rainfall, fuels
should still be in good shape.
&&
.HYDROLOGY...
Issued at 425 AM EDT Tue Mar 26 2024
Today, a coastal flood advisory is in effect for Franklin,
Wakulla, and Jefferson through Tuesday as moderate to strong east-
southeast winds persist through Tuesday afternoon. This will serve
to push water onto the coast across the aforementioned areas which
may interact with high tide between 12AM-8PM Tuesday.
Regarding rainfall, around 1-3" is expected areawide with the higher
amounts likely falling east of the Apalachicola and Flint Rivers
where a cold front is forecast to stall. Two rounds of rainfall are
expected to occur with the first occurring across SE AL and the FL
Panhandle as the cold front begins its push into the area Tuesday
morning through afternoon. The WPC currently has our SE AL, FL
Panhandle, and portions of our SW GA counties in a slight risk (2/4)
for excessive rainfall.
The cold front will then stall along the aforementioned area
resulting in our second round of rainfall on Wednesday. There is
higher confidence regarding the area of heaviest rainfall, resulting
in a flood watch for the areas of interest east of a line extending
from Gulf County FL to Turner County GA. Storm totals are forecast
to reach around 2-3" with locally higher amounts 5"+ where heavier
rain may be possible. The WPC has a slight risk (2/4) outlined
across our FL Big Bend and SW GA counties. Flash flooding appears
possible with this event with flash flood guidance showing 4-5" in
6hrs across FL with lower values across SE AL and SW GA around 3.5-
4.5".
Regarding rivers, all have fallen out of flood stage. However, there
is a chance they could return to action stage and perhaps minor
flooding as a result of the expected rainfall.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 64 74 54 73 / 90 80 60 0
Panama City 60 76 54 73 / 50 40 30 0
Dothan 54 75 49 71 / 30 10 20 0
Albany 59 75 51 71 / 80 40 40 10
Valdosta 65 73 54 72 / 90 90 80 10
Cross City 66 75 57 75 / 30 90 90 10
Apalachicola 64 71 56 70 / 90 80 50 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch from 11 PM EDT /10 PM CDT/ this evening through late
Wednesday night for FLZ014>019-026>029-034-114-115-118-127-
128-134.
High Rip Current Risk through Wednesday morning for FLZ108-112-
114-115.
High Surf Advisory until 1 AM CDT Wednesday for FLZ108-112.
Coastal Flood Advisory until 8 PM EDT this evening for FLZ115-
118-127.
GA...Flood Watch from 11 PM EDT this evening through late Wednesday
night for GAZ127>131-145>148-156>161.
AL...None.
GM...Small Craft Advisory until 1 AM CDT Wednesday for GMZ750-752-770-
772.
Small Craft Advisory until 8 PM EDT this evening for GMZ755-775.
&&
NEAR TERM...Merrifield
SHORT TERM...Brennan/DVD
LONG TERM....Brennan/DVD
AVIATION...Bunker
MARINE...DVD
FIRE WEATHER...Merrifield
HYDROLOGY...WorsterSpecial Weather Statement
National Weather Service Tallahassee FL
308 PM EDT Tue Mar 26 2024
FLZ016-026-GAZ156-261945-
Liberty FL-Gadsden FL-Decatur GA-
308 PM EDT Tue Mar 26 2024
...A STRONG THUNDERSTORM WILL IMPACT GADSDEN...NORTH CENTRAL LIBERTY
AND SOUTH CENTRAL DECATUR COUNTIES THROUGH 345 PM EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensboro, or 14 miles west of Quincy, moving northeast at 60 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Quincy, Havana, Greensboro, Gretna, Attapulgus, Freemont, Rock Bluff,
Littman, Juniper, Douglas City, Darsey, Florence, Scotland, Jamieson,
Laingkat, Santa Clara, Shady Rest, Amsterdam, Quincy Airport, and
Branchville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3045 8487 3055 8492 3079 8451 3069 8438
3056 8438 3055 8439 3053 8439
TIME...MOT...LOC 1908Z 244DEG 50KT 3051 8481
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
58-REESEPreliminary Local Storm Report
National Weather Service Tallahassee FL
336 PM EDT Tue Mar 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM Hail Douglas City 30.60N 84.65W
03/26/2024 E0.75 Inch Gadsden FL Trained Spotter
Report of penny size hail near the
intersection of Highway 90 and Highway 12.
&&Special Weather Statement National Weather Service Tallahassee FL 344 PM EDT Tue Mar 26 2024 GAZ156>158-262015- Decatur GA-Grady GA-Thomas GA- 344 PM EDT Tue Mar 26 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DECATUR...SOUTHERN GRADY AND CENTRAL THOMAS COUNTIES THROUGH 415 PM EDT... At 344 PM EDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Whigham, or 9 miles northeast of Havana, moving northeast at 60 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Cairo, Thomasville, Boston, Ochlocknee, Grady Co A/p, Dillon, Eason, Calvary, Reno, Princes Still, Dawesville, Pine Park, Newark, Pasco, Nickleville, and Beachton. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3069 8438 3077 8444 3105 8401 3075 8376 TIME...MOT...LOC 1944Z 241DEG 51KT 3075 8434 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH 58-REESE
Special Weather Statement
National Weather Service Tallahassee FL
418 PM EDT Tue Mar 26 2024
GAZ145-146-158-262045-
Colquitt GA-Mitchell GA-Thomas GA-
418 PM EDT Tue Mar 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MITCHELL...NORTHERN
THOMAS AND COLQUITT COUNTIES THROUGH 445 PM EDT...
At 418 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ochlocknee, or 9 miles southeast of Pelham, moving northeast at 50
mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Moultrie, Norman Park, Ochlocknee, Coolidge, Riverside, Schley,
Berlin, Funston, Pineboro, Autreyville, Enon, Center Hill, Spence
Airport, South Moultrie, Chastain, Moultrie Municipal A/P, Quality,
Bay, and Murphy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3106 8359 3104 8368 3104 8373 3102 8374
3094 8404 3106 8412 3108 8412 3108 8413
3109 8414 3130 8371
TIME...MOT...LOC 2018Z 244DEG 44KT 3104 8403
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
440 PM EDT Tue Mar 26 2024
GAZ146-147-262115-
Colquitt GA-Cook GA-
440 PM EDT Tue Mar 26 2024
...A STRONG THUNDERSTORM WILL IMPACT COOK AND COLQUITT COUNTIES
THROUGH 515 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moultrie, moving east at 50 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Moultrie, Adel, Sparks, Omega, Norman Park, Lenox, Riverside, Schley,
Berlin, Ellenton, Reed Bingham State Park, Massee, Flat Ford, Wagon
Wheel, South Moultrie, Moultrie Municipal A/P, Cook Co A/P, Cool
Spring, Staunton, and Pineboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3107 8356 3108 8357 3106 8357 3104 8365
3104 8381 3125 8388 3133 8365 3133 8346
3135 8343 3130 8343 3125 8337 3125 8334
3124 8333 3119 8333 3117 8331 3115 8331
TIME...MOT...LOC 2040Z 249DEG 43KT 3115 8373
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
42-DVDPreliminary Local Storm Report
National Weather Service Tallahassee FL
451 PM EDT Tue Mar 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM Hail Douglas City 30.60N 84.65W
03/26/2024 E1.00 Inch Gadsden FL Trained Spotter
Corrects previous hail report from Douglas
City. Report of mostly penny size hail near
the intersection of Highway 90 and Highway
12, but a few stones were up to quarter
size.
&&The Moody AFB radar (KVAX), 57 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
18 hail, 3 thunderstorm wind, 1 flood. Local standard time, as filed.
Based on storm reports and radar data, damage began near the I-75 Exit 18 in Valdosta and continued East-Northeast through the northwest portion of Valdosta. Within this area, numerous large pine trees were uprooted with a few snapped along the swath of severe winds. All trees uprooted or snapped were facing to the east or northeast, which is indicative of straight-line wind damage. Moreover, radar data from Moody Air Force Base displayed a distinct downburst signature throughout the duration of the storm in Valdosta. Examination of the photos and drone imagery from Valdosta Fire and Lowndes County EMA showed that in some areas, damage was extensive with widespread pine trees falling onto homes. In total, 32 homes were affected, with a few homes being directly impacted by pine trees, effectively sliced in half. Damage to all single family homes was due to tree impacts, with no damage noted due directly to the straight-line winds. Wind damage reports extended as far north as Lakeshore Drive. The path width peaked at just over 1 mile wide, mainly in the area inside Inner Perimeter Road. Based on the size and number of trees uprooted and a few snapped, the maximum winds within this area is rated at 75 mph.
Several trees were blown down around Pelham.
A tree was blocking Highway 93 near Sale City.
Minor flooding was reported in the Thomasville area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167830, 1167831, 1167832, 1167833, 1167829, 1167834, 1167835, 1167825, 1167836, 1167826, 1167837, 1167838, 1167839, 1167840, 1167841, 1167842, 1167843, 1167844, 1167845, 1167846, 1167847, 1167822.